Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 106, NWS Jackson, KY

November 4, 2004Clay County, Laurel County, Owsley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 4, 2004, 6:07 AM EST for Clay County, Laurel County, Owsley County, Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2004, 6:07 AM EST (11:07 UTC)
Expired
Nov 4, 2004, 7:30 AM EST
In force
83 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Laurel County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 041108
FFWJKL
KYC051-125-189-041230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
607 AM EST THU NOV 4 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUREL
  OWSLEY...
  CLAY COUNTIES IN EASTERN KENTUCKY

* UNTIL 730 AM EST

* AT 601 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR LEVI JACKSON WILDERNESS ROAD STATE PARK...OR ABOUT 4
  MILES SOUTHEAST OF LONDON...MOVING NORTHEAST AT 10 MPH.

* THE EXCESSIVE RAINFALL WILL BE...
  OVER DEER LICK AT 630 AM EST
  3 MILES NORTHWEST OF MARYDELL AT 635 AM EST
  OVER PORTERSBURG AT 640 AM EST
  OVER BYRON...3 MILES SOUTHEAST OF LARUE AT 650 AM EST
  2 MILES NORTHWEST OF URBAN AT 655 AM EST
  OVER GRACE...3 MILES SOUTHEAST OF FOGERTOWN AT 700 AM EST

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3697 8428 3697 8402 3723 8349 3748 8374

$$

GREIF
2 follow-up statements
000 
WGUS73 KJKL 041154
FFSJKL
KYC051-125-189-041230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
654 AM EST THU NOV 4 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAUREL...OWSLEY AND
CLAY COUNTIES IN EASTERN KENTUCKY UNTIL 730 AM EST...

AT 645 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN WAS PUSHING EAST. MEASURED AND ESTIMATED 
RAINFALL AMOUNTS IN THIS AREA ARE IN THE TWO TO TWO AND A HALF INCH 
RANGE SINCE 5 AM EST. THIS HAS LEAD TO FLOODING OF SOME OF THE ROADS 
AROUND LONDON INCLUDING HIGHWAY 25 WEST AND THE HWY 92 BYPASS. SOME 
BASINS MOST AFFECTED BY THIS RAINFALL IN SOUTHEAST LAUREL COUNTY 
INCLUDE THE LAUREL RIVER...SAMPSON BRANCH...LICK BRANCH AND NINEVA 
CREEK. IN NORTHWEST CLAY COUNTY THE BASINS INCLUDE THE SOUTH FORK 
ROCKCASTLE RIVER...LAUREL CREEK...GOSLIN BRANCH...GABBARD BRANCH... 
MARTIN CREEK AND GRAYS FORK. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF
000 
WGUS73 KJKL 041229
FFSJKL
KYC189-041245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
729 AM EST THU NOV 4 2004

...THE FLASH FLOOD WARNING FOR OWSLEY COUNTY HAS BEEN ALLOWED TO
EXPIRE AT 7:30 AM EST...

AT 729 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 5:30 AM EST, 37 minutes earlier.

Area forecast discussion, Nov 4, 5:30 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EST THU NOV 4 2004

.DISCUSSION...

SFC LOW PRESSURE LOCATED OVER CENTRAL INDIANA ACCELERATING
NORTHWARD...WITH COLD FRONT NEARING CENTRAL KENTUCKY...AND
CONTINUING TO MAKE GOOD PROGRESS TO THE EAST. GOOD SOAKING RAIN
OVERNIGHT...WITH UP TO 2 INCHES IN SPOTS ALONG THE I-75 CORRIDOR AND
WHERE IT INTERSECTS I-64. STILL SOME GOOD CONVECTION GOING ON WITH
THE OCCASIONAL LIGHTNING STRIKE. MENTIONED THUNDER EARLY...WITH BEST
POPS IN THE EASTERN HALF OF THE CWA. HIGH TEMPS WILL BE TRICKY
TODAY...AS WAA OUT AHEAD OF THE FRONT HAS LED TO RISING TEMPS
OVERNIGHT FOR MOST SPOTS. AM COUNTING ON A 12Z HIGH AS COOLER AIR
RUSHES IN RAPIDLY IN THE FRONTS WAKE...STEADYING TEMPS FOR THE REST
OF THE DAY.

STRONG SUBSIDENCE WILL TRAP MOISTURE IN THE LOW LEVELS...AS PREVIOUS
FORECAST HAD PEGGED...WITH A FEW STRAY SHOWERS LINGERING THROUGH THE
EVENING HOURS. FORECAST SOUNDINGS THAN TRANSITION TO MORE OF A
DRIZZLE POTENTIAL LATER...SO MENTIONED DRIZZLE WHERE BEST UPSLOPE
WIND FETCH WILL BE.

FROST WITH POTENTIALLY SOME ISOLATED FREEZES STILL LOOKS GOOD FOR
FRIDAY NIGHT...HOWEVER ONLY SNAG WILL BE WAA ADVECTION TO TAKE PLACE
DURING THE OVERNIGHT. WSW WINDS WILL KEEP THE RIDGES FROM DROPPING
OFF TOO RAPIDLY. WILL CONTINUE TO LET THE HWO DO MORE OF TALKING ON
THE FROST/FREEZE POTENTIAL WITH CALM WINDS STILL IN QUESTION.

HEIGHT RECOVERIES AND 850 TEMPS CONTINUE THROUGH SATURDAY SO HAVE
NUDGED HIGHS UP A BIT. MORE SOUTHWESTERLY FLOW OUT OF NEXT WEAK
DISTURBANCE TO BRUSH BY FROM THE NORTH...LEADING TO ANOTHER SPLIT ON
SATURDAY NIGHT AS VALLEYS DECOUPLE. LEFT SUNDAY THROUGH WEDNESDAY
INTACT.

&&

.PREV DISCUSSION...

550 PM EST WED NOV 3 2004

QUICK UPDATE. WINDS HAVE DECREASED ACROSS THE AREA AND OVERNIGHT
FCST PICKED UP ON THIS BUT MUCH LATER. LATEST GFS MODEL STILL KEEPS
100 POP FOR THE AREA ALTHOUGH THE QPF DOES NOT LOOK IMPRESSIVE. PW
IS HIGH ENOUGH TO PRODUCE ISOLATED HEAVY RAIN AND WILL KEEP
MENTION...BUT NOT EXPECTING GENERALIZED HEAVY RAIN FOR HYDRO
CONCERNS. STILL FEEL THAT ALMOST EVERYONE SHOULD MEASURE.

445 PM EST WED NOV 3 2004

20Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE CENTERED OVER NW MS
WITH A WARM FRONT EXTENDING EAST ACROSS THE NORTHERN PORTIONS OF THE
GULF COAST STATES AND INTO THE MID ATLANTIC STATES. ONE BATCH OF
RAIN WAS OVER NE TN AND SOUTHEASTERN KY. ADDITIONAL SHOWERS ARE NOW
DEVELOPING AHEAD OF THIS LOW AND WARM FRONT OVER NORTHERN ALABAMA
AND MS AND WESTERN TN. THE SFC LOW IS IN RESPONSE TO AN UPPER LOW
NOW OVER CENTRAL OK.

THE MODELS TAKE THE LOW INTO THE EASTERN GREAT LAKES BY 0Z FRI. AT
THE SAME TIME THE SFC LOW IS FORECAST TO DEEPEN AND TRACK UP THE MS
VALLEY AND INTO THE OH VALLEY TONIGHT. LIFT AHEAD OF THIS SYSTEM
SHOULD GENERATE A DECENT SHOT OF RAIN TONIGHT. PWS ARE FORECAST TO
RISE INTO THE 1.5 RANGE OVERNIGHT TONIGHT. WENT WITH RAIN COULD BE
HEAVY AT TIMES IN THE GRIDS. SOME FACTORS LIMITING PRECIP AMOUNTS
WILL BE THE DOWNSLOPE FLOW INTO THE VA BORDER COUNTIES. 12Z GFS AND
ETA RUNS BOTH SEEM TO INDICATE THIS AS WELL. ALSO...THE REGION WILL
NOT BE UNDER THE FAVORABLE REGION OF THE UPPER JET EITHER. AFTER THE
INITIAL SHOT EXITS THE REGION...MUCH OF THE PRECIP WILL LIKELY HOLD
OFF UNTIL AFTER MIDNIGHT WHEN LIFT AND MOISTURE WILL BE THE BEST.
LOW TEMPS ARE A LITTLE PROBLEMATIC. WARM ADVECTION WILL BE BALANCED
BY SOME WETBULBING. TEMPS AT 0Z OR SHORTLY AFTER MAY IN FACT BE THE
LOW OR THE LOWS MAY OCCUR AROUND OR SHORTLY AFTER 12Z WITH THE
FROPA. MODELS ALSO INDICATE A BIT OF A DRY SLOT AFTER THE COLD FRONT
TRAILING S FROM THE LOW CROSSES THE REGION ON FRI MORNING OR EARLY
AFTERNOON. THE ETA APPEARS TO BE A TAD SLOWER WITH THE FRONT THAN
THE ETA. PUT IN A BRIEF PERIOD OF LOWER SKY COVER AROUND MIDDAY IN
THE GRIDS TO ACCOUNT FOR THE DRY SLOT. THIS ALSO COULD ALLOW TEMPS
TO RISE ABOVE MAV GUIDANCE. FOR NOW DID NOT GO THAT AGGRESSIVE WITH
HIGHS AND STAYED CLOSE TO THE PREVIOUS FORECAST WHICH WAS JUST A
DEGREE OR TWO ABOVE THE 12Z MAV NUMBERS.

HIGH PRESSURE BEGINS TO BUILD INTO THE REGION THU NIGHT...BUT LOW
LEVEL MOISTURE WILL REMAIN TRAPPED BELOW SUBSIDENCE INVERSION FOR A
TIME AND KEEP CLOUDS MOSTLY CLOUDY AS THE WRAPAROUND MOISTURE WORKS
IN ON NW UPSLOPE FLOW. WENT WITH A CHANCE OF SOME UPSLOPE RAIN
SHOWERS ON THU EVENING...LINGERING THEM A LITTLE LONGER ON THE VA
BORDER. FRI SHOULD HAVE HIGH TEMPS OF 5 TO 10 DEGREES BELOW NORMAL
AS HIGH PRESSURE CONTINUES TO WORK IN. WITH HIGH PRESSURE BUILDING
EAST INTO THE TN VALLEY THERE SHOULD BE DECENT RADIATIONAL COOLING
ON FRI NIGHT. SOME VALLEY LOCATIONS WILL LIKELY DECOUPLE ENOUGH FOR
A MINOR TO MODERATE RIDGE VALLEY TEMP SPLIT. MENTIONED SOME PATCHY
FROST IN THE VALLEYS. SOME OF THE VALLEYS MAY HAVE AN OPPORTUNITY
FOR A HARD FREEZE IF PRESS GRADIENT DECEASES ENOUGH TO SLACKEN
WINDS. MET AND MAV GUIDANCE TEMPS ARE BOTH BELOW FREEZING AT LOZ FOR
FRI NIGHT...BUT REMAIN IN THE MID 30S AT JKL. TEMPS SHOULD MODERATE
ON SAT AS 8H THERMAL TROUGH WILL HAVE PASSED TO THE EAST. MEX
NUMBERS WERE CLOSE TO ENSEMBLE MEANS FOR SAT HIGH TEMPS SO FOLLOWED
MEX NUMBERS CLOSELY.

EXTENDED (SUNDAY-TUESDAY)

STILL QUITE A BIT OF RUN-TO-RUN VARIABILITY WITH UPPER LEVEL PATTERN
IN THE EXTENDED. KEPT THINGS DRY...WHICH IS NICELY SUPPORTED
BY MOS AND MOS ENS MEAN...WHICH BOTH PRODUCE PUNY POPS THROUGH THE
PERIODS. AS FAR AS TEMPS GO...BECAUSE OF THE CONTINUING UNCERTAINTY
IN THE STRENGTH...TIMING...AND POSITION OF WHAT LOOKS TO BE A NICE
JET-DUG EASTERN CONUS TROUGH...AND EVEN MORE IMPORTANTLY...THE
FOLLOWING S/WV RIDGING THAT COULD POTENTIALLY HELP TO AMPLIFY COLD
AIR INTRUSION INTO THE CWA...LEANED QUITE A BIT TOWARDS THE ENSEMBLE
TEMPS. SEEMS REASONABLE GIVEN THE FACT THAT ALTERATIONS IN THE UPPER
AIR PATTERN FROM RUN-TO-RUN ARE CLOSE TO THE SAME MAGNITUDE AS MEAN
MEMBERS THEMSELVES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

GEOGERIAN
Hazardous weather outlook, Nov 4, 5:38 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
538 AM EST THU NOV 4 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
538 AM EST THU NOV 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING. SOME OF THESE MAY
PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A POTENTIAL FOR FROST IN VALLEY LOCATIONS SATURDAY AND
SUNDAY MORNING. SOME OF THE MORE SHELTERED VALLEYS MAY EVEN
EXPERIENCE A FREEZE...WITH THE BEST POTENTIAL OCCURRING ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:27 AM ESTFlash Flood WarningJKLClay, Laurel93 min
Nov 4, 8:53 AM ESTFlash Flood WarningJKLClay2 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.